Alvarado Score Calculator (Appendicitis)

Calculate the Alvarado score for suspected acute appendicitis using symptoms, signs, and laboratory findings — a structured aid to stratifying likelihood.

🩺 Clinical Score📐 Alvarado = sum of 8 weighted criteria (0–10)🏥 Health
Migration of pain to right iliac fossa
Anorexia
Nausea or vomiting
Tenderness in right iliac fossa
Rebound tenderness
Elevated temperature (37.3°C or above)
Leucocytosis (WBC above 10,000/µL)
Neutrophil left shift (above 75%)
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
Alvarado Score Calculator (Appendicitis)—Alvarado = sum of 8 weighted criteria (0–10)points

Step-by-Step Examples

Example 1
Low Probability

No migration, no anorexia, mild nausea, no RIF tenderness, no rebound, afebrile, normal WBC.

  • Nausea → 1
  • All other criteria absent
  • Total = 1
✓ Alvarado 1 — low probability
Example 2
Intermediate

Migration, anorexia, nausea, RIF tenderness, afebrile, normal WBC.

  • Migration 1, anorexia 1, nausea 1
  • RIF tenderness 2
  • Total = 5
✓ Alvarado 5 — intermediate, imaging often indicated
Example 3
High Probability

Migration, anorexia, vomiting, RIF tenderness, rebound, fever 38.1°C, WBC 15,000, 82% neutrophils.

  • Migration 1, anorexia 1, nausea 1
  • RIF tenderness 2, rebound 1, fever 1
  • Leucocytosis 2, left shift 1
  • Total = 10
✓ Alvarado 10 — high probability

Real-World Applications

Common Mistakes to Avoid

⚠️
Applying it uncritically in women of reproductive age

Gynaecological conditions produce overlapping presentations, and the score's specificity falls substantially in this group. Pregnancy testing and gynaecological assessment matter.

⚠️
Using it to rule in appendicitis

The score has better sensitivity than specificity. A high score raises suspicion but does not replace imaging or surgical assessment.

⚠️
Relying on it in children

Performance differs in paediatric populations, where the Pediatric Appendicitis Score was developed specifically to address this.

Frequently Asked Questions

What is the Alvarado score? ▾
An eight-criterion clinical prediction rule for acute appendicitis, combining symptoms, examination findings, and laboratory results into a score from 0 to 10.
What Alvarado score indicates appendicitis? ▾
Scores of 7 or above suggest high probability, 4 to 6 intermediate warranting further evaluation, and 3 or below low probability.
How accurate is the Alvarado score? ▾
Sensitivity is reasonably good, making it more useful for ruling out than ruling in. Specificity is lower, particularly in women of reproductive age.
Should imaging always follow an intermediate score? ▾
Intermediate scores are where imaging adds the most diagnostic value, though the decision depends on local pathways, patient age, and clinical judgement.
Can I use this if I have abdominal pain? ▾
No. Severe or worsening abdominal pain needs urgent medical assessment. This is a clinician-facing tool requiring examination findings and blood results.

Related Health Calculators